Hair Loss on GLP-1 Medications: What’s Really Happening and What You Can Do About It
You’ve started a GLP-1 medication and everything seems to be going well, weight loss is finally happening, maybe you’re even feeling more energetic and you’ve finally fit into those trousers you’ve been saving for “when I lose the weight”. Maybe you thought this wouldn’t happen to you as you’ve been eating to your hunger cues and trying to do it right. Then you notice the shower drain. More hair than usual. A handful when you brush. A thinning patch at your temples.
Yikes, what is happening?
Unlike other side effects, understandably hair loss is one of the most emotionally distressing side effects reported by people taking GLP-1 receptor agonists like semaglutide (Wegovy) or tirzepatide (Mounjaro). [1] In 2026, a large observational study using electronic health records found a statistically significant association between GLP-1 medications and hair loss, alongside earlier pharmacovigilance reports flagging the same signal.[2][3] Yet, this does not seem to come up in discussions with medical providers. Dismissed, it seems, as a vanity concern rather than a medical one, so most women are left with no idea what's happening or what to do about it.
So how worried should you be and are you going wrong?
What Type of Hair Loss Is It?
The hair loss most commonly seen with GLP-1 medications is called telogen effluvium (TE) — a temporary, diffuse shedding of hair across the scalp.[4] It is not the same as male or female pattern baldness, and it does not cause permanent hair loss in the vast majority of people.
In a healthy hair cycle, roughly 85–90% of hairs are in the active growing phase (anagen) at any one time. The remaining 10–15% are in the resting or shedding phase (telogen). Perhaps an adapted physiological response to stress, in the case of GLP-1 medications, a varying combination of rapid weight loss, caloric restriction, maybe significant hormonal change. All this could result in a much larger proportion of hairs pushed prematurely into the telogen phase.[4] About three months later, those hairs shed simultaneously. The timing may feel off as it’s usually a consequence of the stress you experienced earlier rather than what you are doing right now. Making it seem more sudden and alarming.
The good news is that once the trigger resolves or in this case once weight stabilises, nutrition improves, and the body adjusts then the hair cycle can start to correct itself. People can see significant regrowth within three to six months.[5]
Why Does It Happen on GLP-1 Medications?
That we are aware of, there are three overlapping reasons.
First, rapid weight loss itself is the primary trigger.[4] GLP-1 medications work in part by significantly reducing appetite. People often eat far less than they did before, particularly in the early months. When caloric intake drops steeply, the body redirects energy to vital organs and away from metabolically “non-essential” tissue unfortunately this includes your hair follicles, but understandable otherwise we could be in serious trouble! Usually, the greater the weight loss in a short period, the higher the risk. This is why the hair loss signal can be stronger with tirzepatide (which produces the largest weight reductions of the currently available agents) and with higher doses of semaglutide.[5]
Second, reduced food intake can cause micronutrient deficiencies.[1] Hair follicles are among the fastest-growing cells in the body and are therefore highly sensitive to nutritional shortfalls. When people eat significantly less and often less variety. Deficiencies in iron, zinc, vitamin D, B12, and biotin can develop. Each of these plays a specific role in the hair growth cycle. Observational data has shown that people on semaglutide can develop meaningful reductions in zinc and vitamin B12 concentrations over time, both of which are established triggers for telogen effluvium.[1][6]
Third, the medication may unmask or accelerate underlying pattern hair loss in people who are already genetically predisposed.[7] This is less common, but in susceptible individuals, the combination of metabolic stress and possible androgen fluctuations can bring forward hair thinning that might otherwise have appeared later in life.[5]
Who Is Most at Risk?
Women are disproportionately affected, likely because they are both more susceptible to telogen effluvium in general and more frequently prescribed GLP-1 medications a.k.a if more women are on Mounjaro then we are more likely to see women experiencing hair loss side effects on the medication.[5] People who lose weight rapidly in the early weeks of treatment, those who were already nutritionally vulnerable before starting, and those with a personal or family history of hair loss are at higher risk.[7][5]
What Can You Do?
The most important message is this: most of this can be preventable or manageable with the right approach.
1. Don’t undereat. This sounds simple, but it’s easy to slip into severe restriction when appetite suppression is strong. GLP-1 medications reduce hunger markedly. Some people find they can go all day on very little. Eating too little for too long is the primary driver of telogen effluvium (and other side effects).[4] Aim to eat regular, nutritionally dense meals, even when you don’t feel hungry.
2. Prioritise protein. Hair is made almost entirely of keratin: a protein. Experts recommend aiming for 1.2 to 1.6 grams of protein per kilogram of body weight per day,[8] but as peviously discussed in my last post, check if you are meeting around 80-100g protein a day as a guide first. Spread it across your meals, for your easily full tummy. Good sources include eggs, chicken, fish, dairy, legumes, and tofu.
3. Get your blood tests checked. Before starting or shortly after beginning a GLP-1 medication, ask your doctor to check your ferritin (iron stores), zinc, vitamin B12, and vitamin D.[1][6] Low ferritin in particular is one of the most common and treatable causes of hair shedding in women, and it’s frequently missed. If any of these are low, supplementing under medical guidance should be considered.
4. Lift weights. Resistance training, surprise! Even two sessions per week can help preserve lean muscle mass, support a healthier hormonal environment, and works synergistically with protein intake to maintain the anabolic conditions that healthy hair follicles depend on.[8]
5. Don’t rush the dose escalation. If your medication allows for flexible titration, slower escalation means more gradual weight loss and a gentler metabolic transition for your hair follicles. Talk to your prescriber if you’re losing weight very rapidly in the early months.
6. Consider a Dietitian. With reduced appetite, eating enough of the right nutrients becomes an active effort . A dietitian experienced in obesity medicine can help you structure your meals to meet your protein, micronutrient, and energy needs within the constraints of reduced appetite.[5]
7. Be gentle with your hair. Avoid excessive heat styling, chemical treatments, and tight hairstyles while your hair is in a fragile state. These won’t cause telogen effluvium, but they can worsen the appearance of thinning.[7]
When to Seek Further Help
If your hair loss is severe, persists beyond six months, or involves a receding hairline or distinct bald patches rather than diffuse thinning, speak with your healthcare provider to consider a dermatology or trichology referral. A specialist can distinguish telogen effluvium from other causes and, where appropriate, recommend treatments such as topical or low-dose oral minoxidil.[7]
The Bottom Line
Hair loss on GLP-1 medications is real, and it can be deeply distressing. But for the vast majority of people, it is usually temporary, partially preventable, and manageable with the right nutritional and lifestyle approach. Hopefully getting a better understanding of why this happens, help to reassure you just a little bit and aim to empower you to take practical steps where you can.
If you’re concerned about your hair loss, raise it with your prescribing team and seek further support.
Until next time,
Soeng Ha
Lead Dietitian at The GLP-1 Nutrition Clinic
This article is written for general informational purposes. If you are experiencing significant hair loss, please speak with your healthcare professional.
A note on the evidence
This is a fast-moving area and the research base is still developing. The references below reflect the literature I have reviewed not an exhaustive search, and estimates may shift as more trials report. I aim to update these articles as that happens.
References
Alopecia and Semaglutide: Connecting the Dots for Patient Safety - PMC https://pmc.ncbi.nlm.nih.gov/articles/PMC11909624
Dermatologic Implications of Glucagon-Like Peptide-1 Receptor Agonist Medications - PMC https://pmc.ncbi.nlm.nih.gov/articles/PMC12500303
Risk of hair loss associated with glucagon-like peptide-1 receptor agonists in adults with type 2 diabetes: target trial emulation https://www.bmj.com/content/394/bmj-2026-100077
Navigating GLP-1 Hair Loss With Your Patients https://www.medscape.com/viewarticle/navigating-glp-1-hair-loss-your-patients-2026a1000t2l
GLP-1 therapies and hair loss: A systematic review of current evidence and implications for counseling - PMC https://pmc.ncbi.nlm.nih.gov/articles/PMC13100445
Micronutrient Deficiencies in the Era of Second-Generation Incretin-Based Therapies for Obesity https://pmc.ncbi.nlm.nih.gov/articles/PMC12943190
Glucagon-like peptide-1 receptor agonists and hair loss: Current evidence and potential mechanisms https://www.sciencedirect.com/science/article/pii/S2950198926000735
Nutritional priorities to support GLP‐1 therapy for obesity - PMC - NIH https://pmc.ncbi.nlm.nih.gov/articles/PMC12304835
